Tennessee, 2012

Hail and Damaging Winds in Tennessee, May 6, 2012

May 6, 2012 · NWS OHX · 15 events in 7 counties and zones

On Sunday, May 6th, as an area of showers and thunderstorms moved across western portions of Middle Tennessee during the early morning hours and an area of showers and thunderstorms developed across western and central portions of the mid state during the mid afternoon and lasted through the early evening hours, some thunderstorms reached severe thresholds, with seven different counties…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$69,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

On Sunday, May 6th, as an area of showers and thunderstorms moved across western portions of Middle Tennessee during the early morning hours and an area of showers and thunderstorms developed across western and central portions of the mid state during the mid afternoon and lasted through the early evening hours, some thunderstorms reached severe thresholds, with seven different counties experiencing either thunderstorm wind damage or large hail or both. Two homes were also struck by lightning in Williamson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 5, 10:40 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, May 5, 10:40 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1140 PM CDT SAT MAY 5 2012

.UPDATE...FOR 06Z AVIATION FORECASTS.

&&

.AVIATION...AT THE MOMENT, DO NOT EXPECT ONGOING CONVECTION JUST
WEST OF TENNESSEE RIVER, OVER SOUTHWESTERN KENTUCKY AND WESTERN
TENNESSEE, TO IMPACT CKV TERMINAL. HOWEVER, WILL KEEP AN EYE ON
THUNDERSTORM PROGRESS FOR THE REST OF THE NIGHT IN THE EVENT THAT
AN AMENDMENT MIGHT BECOME NECESSARY.

WITH MOST AREAS RECEIVING SOME RAIN EARLIER TODAY AND LIGHT WINDS
EXPECTED HAVE CONTINUED PREVIOUS TREND OF MVFR BR LATE TONIGHT AT
ALL SITES. CONVECTIVE CHANCES LOOK MINIMAL ON SUNDAY...ESPLY ON
THE PLATEAU WHERE MODELS ARE ADVERTISING DRY LLVL AIR WILL ADVECT
IN FROM THE EAST. CARRIED VCTS AFTER 19Z AT CSV AND BNA ONLY. ANY
ISOLATED CONVECTION THAT DEVELOPS SHOULD DIMINISH BY 02Z/07.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

19
Hazardous weather outlook, May 5, 8:22 PM CST, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
922 PM CDT SAT MAY 5 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-070230-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
922 PM CDT SAT MAY 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT

AREAS OF FOG...LOCALLY DENSE...WILL BE POSSIBLE AFTER
MIDNIGHT TONIGHT ACROSS THE CUMBERLAND PLATEAU REGION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF
MIDDLE TENNESSEE LATER MONDAY AND MONDAY NIGHT AS A COLD
FRONT MOVES INTO THE REGION. SEVERE STORMS MAY PRODUCE
DAMAGING WINDS AND LARGE HAIL.

06

In the hours before

Special weather statement, May 5, 11:48 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1248 AM CDT SUN MAY 6 2012

TNZ005-006-022>025-056>058-060645-
BENTON-DICKSON-HICKMAN-HOUSTON-HUMPHREYS-LEWIS-MONTGOMERY-PERRY-
STEWART-
1248 AM CDT SUN MAY 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR BENTON...DICKSON...HICKMAN...
HOUSTON...HUMPHREYS...LEWIS...MONTGOMERY...PERRY AND STEWART
COUNTIES...

AT 1239 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG THE TENNESSEE RIVER FROM HOLLADAY...TO
CAMDEN...TO NEW JOHNSVILLE INTO THE PARIS LANDING AREA. MOVEMENT IS
SOUTHEAST AT 30 MPH.

LATEST INFRARED SATELLITE LOOP SHOWING CLOUD TOPS GETTING COLDER IN
THIS AREA.

HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3667 8786 3664 8784 3665 8736 3560 8757
      3570 8804 3572 8804 3581 8798 3581 8802
      3585 8805 3585 8822 3612 8822 3626 8809
      3636 8810 3637 8801 3644 8807 3653 8804
      3668 8807

BOYD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 hail, 3 thunderstorm wind, 2 lightning. Local standard time, as filed.

Thunderstorm Wind, Humphreys

When
May 6, 1:20 AM CST
Where
Humphreys County, 0.89 mi SW of Mc Ewen
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.110, -87.640

A tree was downed in McEwen.

Hail, Maury

When
May 6, 3:05 AM CST
Where
Maury County, Columbia
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.620, -87.050

Hail, Montgomery

When
May 6, 3:11 PM CST
Where
Montgomery County, 2.07 mi N of Clarksville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.560, -87.350

Hail, Davidson

When
May 6, 3:27 PM CST
Where
Davidson County, 1.02 mi SSE of Nashville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.157, -86.772

Thunderstorm Wind, Davidson

When
May 6, 3:30 PM CST
Where
Davidson County, 1.12 mi NNW of Berry Hill
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.134, -86.779

A few small trees were downed near the intersection of 8th Avenue South and Wedgewood Avenue.

Hail, Robertson

When
May 6, 4:08 PM CST
Where
Robertson County, Ridgeton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.400, -86.770

Thunderstorm Wind, Robertson

When
May 6, 4:08 PM CST
Where
Robertson County, Ridgeton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.400, -86.770

A few small trees were downed.

Hail, Sumner

When
May 6, 4:18 PM CST
Where
Sumner County, 1.31 mi ENE of Hendersonville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.290, -86.600

Hail, Williamson

When
May 6, 4:29 PM CST
Where
Williamson County, 2.21 mi ESE of Berrys Chapel
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.954, -86.846

Hail, Robertson

When
May 6, 4:35 PM CST
Where
Robertson County, 0.69 mi S of Crunk
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.410, -86.880

Hail, Davidson

When
May 6, 5:15 PM CST
Where
Davidson County, 1.18 mi S of West Meade
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.103, -86.922

Hail, Williamson

When
May 6, 5:45 PM CST
Where
Williamson County, 2.01 mi NW of Mallorys
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.971, -86.825

Hail, Williamson

When
May 6, 5:50 PM CST
Where
Williamson County, 3.5 mi N of Mallorys
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.000, -86.790

Lightning, Williamson

When
May 6, 6:15 PM CST
Where
Williamson County, 4.73 mi NNE of Forest Home
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
36.043, -86.897

Lightning struck a home on 401 Brickenhall Drive. Several bricks from a roof chimney were blown off, a nine inch whole occurred in the roof, electrical damage occurred to the home security system, garage door, and second story HDAC unit.

Lightning, Williamson

When
May 6, 6:35 PM CST
Where
Williamson County, 1.46 mi ESE of Rudderville
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.840, -86.727

Lightning struck a home at 6371 McDaniel Road in the College Grove Area. There were some hot spots on the interior of the structure which resulted in a small fire. Any additional damage details were unknown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377137, 375330, 375331, 375333, 377145, 375336, 375337, 375338, 375339, 375335, 375332, 375340, 375342, 382506, 382514.